Colorado, 2006

Avalanche in Colorado, March 14, 2006

March 14, 2006 · NWS GJT · 2 events in 2 counties and zones

Avalanche mitigation resulted in 3 slides which hit roadways and covered the highway centerlines with up to 4 feet of debris over a distance of 150 feet. Road closures totaled 3 hours and 20 minutes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Avalanche mitigation resulted in 3 slides which hit roadways and covered the highway centerlines with up to 4 feet of debris over a distance of 150 feet. Road closures totaled 3 hours and 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 4:06 AM MST, 6 hours 34 minutes earlier.

Area forecast discussion, Mar 14, 4:06 AM MST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MST TUE MAR 14 2006

...CORRECTED FOR TYPO...

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...HIGH PRESSURE ALOFT WILL
DOMINATE THE REGIONAL WEATHER PATTERN THROUGH LATE TUESDAY.  RAPID
WARMING EVIDENT ABOVE 500 MB LEVEL ON THE MONDAY EVENING GRAND
JUNCTION SOUNDING...ACCOMPANIED BY A TYPICAL DESCENDING SUBSIDENCE
INVERSION. STRONG WESTERLY FLOW CURRENTLY THROUGHOUT THE TROPOSPHERE
SHOULD BEGIN TO SLACKEN AT LOWER LEVELS DURING TUESDAY...RESULTING IN
POOR MIXING AND HAZE DEVELOPING WITHIN HIGH VALLEYS.  HIGH PRESSURE
WILL SUPPRESS MOST CLOUDINESS...WITH THE EXPECTION OF SOME AFTERNOON
CLOUDS FORMING OFF THE HIGH PEAKS.

A FAST MOVING SHORTWAVE TROUGH WILL GRAZE NORTHEASTERN UTAH AND
NOTHWESTERN COLORADO BETWEEN WEDNESDAY MORNING AND WEDNESDAY NIGHT.
NAM AND GFS INDICATE THAT THIS TROUGH WILL WEAKEN UPON ARRIVAL AND
LACK DEEP MOISTURE.  EACH SUCCESSIVE MODEL RUN SHOWING A WEAKER
VORTICITY MAXIMUM AND A MORE NORTHERLY TROUGH AXIS POSITION.  NAM
PLACEMENT OF PRECIPITATION FAVORED OVER GFS DUE TO SPATIAL DETAIL.
HIGH MOUNTAIN PEAKS WILL HAVE THE GREATEST CHANCE FOR SNOW
ACCUMULATIONS ON WEDNESDAY...HOWEVER OROGRAPHICS NOT EXPECTED TO BE A
HUGE DELINEATING FACTOR BETWEEN VALLEY AND MOUNTAIN SNOW AMOUNTS.
SNOWFALL AMOUNTS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA AS OF
EARLY TUESDAY. THIS MOBILE TROUGH WILL ONLY BRIEFLY IMPROVE MIXING AT
NORTHERN VALLEY LOCATIONS.  MOSTLY CLEAR SKIES ACROSS THE SOUTHERN
PORTION OF THE AREA ON WEDNESDAY SHOULD ALLOW AFTERNOON TEMPERATURES
WARM TO NEAR THE SEASONAL AVERAGE. ZUMPFE

.LONG TERM (THURSDAY THROUGH TUESDAY)...
MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT THROUGHOUT THE EXTENDED
PERIOD. HOWEVER...SOME CRITICAL DIFFERENCES APPARENT BETWEEN THE
GFS/DGEX AND SLOWER EC SOLUTIONS EARLY NEXT WEEK.

THURSDAY-FRIDAY: THURSDAY WILL FEATURE A FLAT RIDGE DIRTIED BY
PACIFIC MOISTURE STREAMING EAST-NORTHEAST WARD ACROSS THE WESTERN
U.S. MOISTURE FEED TO IMPACT ONLY THE NORTHERNMOST ZONES OF THE
CWFA ON FRIDAY BRINGING SOME SLIGHT CHANCES OF SNOW TO THE HIGHER
ELEVATIONS. INCREASING WAA INDICATED FOR FRIDAY AS DIGGING TROF ALONG
THE WEST COAST CAUSES FLOW TO BACK TO THE SOUTHWEST. JET DIVERGENCE
COMBINED WITH WAA WILL BRING A SLIGHTLY INCREASED CHANCE OF LIGHT
SNOW...OR RAIN AT THE LOWER ELEVATIONS OF THE NORTH. TEMPERATURES
DURING THIS PERIOD WILL BE MODERATING...THOUGH LIKELY REMAINING
JUST A BIT BELOW NORMAL.

SATURDAY-SUNDAY: MEDIUM RANGE MODELS HAVE CARVED OUT CUT-OFF LOW OVER
THE SOUTHWESTERN U.S. BY EARLY SATURDAY MORNING. GFS CARRIED THE LOW
ACROSS THE FOUR CORNERS REGION SUNDAY BEFORE MOVING IT EAST OF THE
DIVIDE EARLY MONDAY. DGEX AND EC WERE SIMILAR THOUGH EC MOVED THE LOW
ACROSS A BIT SLOWER THAN THE OTHER MODELS. INCREASING SOUTHERLY FLOW
ON SATURDAY COMBINED WITH GOOD UPPER LEVEL DIFLUENCE AND DIVERGENCE
AND WEAK OVERRUNNING WARRANTS INCREASING POPS TO CHANCE LEVELS FOR
MUCH OF THE CWFA. PCPN CHANCES INCREASE ON SUNDAY AS THE UPPER LOW
MOVES OVER THE FOUR CORNERS AREA. STEEP LAPSE RATES BENEATH COLD CORE
ALOFT WILL HELP ENHANCE SHOWERS ACROSS THE REGION...ESPECIALLY OVER
THE SAN JUANS WHERE BEST INSTABILITY AND OROGRAPHICS INDICATED.
EXPECT TEMPS TO DIP WITH INCREASED CLOUDS AND SHOWERS SATURDAY
FOLLOWED BY COLD FRONTAL PASSAGE SATURDAY NIGHT.

MONDAY-TUESDAY: SYSTEM PULLS OFF TO THE EAST EARLY NEXT WEEK. HOWEVER
...AS MENTIONED TO ABOVE...RATE OF IMPROVEMENT SOMEWHAT QUESTIONABLE
AS ECMWF MODEL SHOWED A SLOWER SOLUTION. GIVEN UNCERTAINTY...DECIDED
TO FOLLOW GFS WHICH SHOWED SIGNIFICANT IMPROVEMENT IN CONDITIONS ON
TUESDAY AS THE LOW MOVES WELL OUT ONTO THE PLAINS DURING THE PERIOD.
TEMPERATURES WILL AGAIN MODERATE...THOUGH SUSPECT BIAS TOWARD
CLIMATOLOGY IN MOS NUMBERS A BIT OPTIMISTIC.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DEZ/NL
Hazardous weather outlook, Mar 14, 5:45 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE MAR 14 2006

COZ001>014-017>023-UTZ022>025-027>029-151300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL A CHANCE OF SNOW OVER NORTHEAST UTAH AND NORTHWEST
COLORADO ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL A CHANCE OF SNOW OVER NORTHEAST UTAH AND NORTHWEST
COLORADO ON WEDNESDAY.

BY THE WEEKEND...THE CHANCE OF SNOW RETURNS FOR ALL THE MOUNTAINS
AREAS.  THE HIGHER MOUNTAIN VALLEYS WILL ALSO HAVE A CHANCE OF
SNOW.  LOWER MOUNTAIN AND SOUTHERN VALLEYS WILL HAVE A CHANCE OF
RAIN AND SNOW MIX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. YOU ARE
ENCOURAGED TO PHONE IN SNOW DEPTH REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV

ZUMPFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 14, 10:40 AM MST to 4:40 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
March 14, 10:40 AM MST to 4:40 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495884, 5495885.